The paper presents an analysis of clinical symptoms, signs and laboratory data of 330 diabetic patients who developed lactic acidosis after having been treated with biguanides (phenformin, buformin, metformin). From the review of the literature an attempt is made to find special features that predisposed patients to develop lactic acidosis such as accompanying illnesses and additional medications, to describe the course of illness and also the factors that influenced the prognosis. Of the patients that developed lactic acidosis 50.3% died. These patients were older, they suffered more frequently from cardiovascular shock, their acidosis was more severe, the whole blood lactate concentration was higher, and the degree of renal insufficiency was more advanced. From our observations we conclude the the treatment of diabetes mellitus with biguanides should be reserved for specially selected patients.